For years, we’ve been hearing about the dangers of fentanyl. It seems as though every day we hear about how deadly this drug is and how many people are dying because of it. In particular, young people have been impacted by fatal overdoses, the rates of these overdoses soaring. We at Transcendence Treatment Center always aim to educate and help those in our community and beyond understand the dangers associated with drug abuse so you can help yourself and others.
What is Fentanyl?
Fentanyl is an extremely powerful synthetic opioid that is 50 to 100 times more potent than morphine. It can be used to treat pain after surgery or for cancer patients, but in recent years, illicitly manufactured fentanyl has flooded the underground drug market. It’s been found mixed into everything from heroin and cocaine to Xanax and Adderall. 40% of counterfeit pills tested by the DEA contained a potentially lethal dose of fentanyl. What makes this even more dangerous is that it can’t be seen, tasted, or smelled— and only a couple of specks need to be ingested for it to be fatal. It is more important than ever to take caution when it comes to taking pills offered by friends or purchased online.
How Deadly Is Fentanyl?
The production of illicit fentanyl is not an exact science. Two milligrams of fentanyl can be lethal depending on the person’s body size, tolerance, and past usage. DEA analysis found counterfeit pills ranging from .02 to 5.1 milligrams, more than twice the lethal dose, of fentanyl per tablet. When fentanyl is distributed it is commonly done by the kilogram and one kilogram of fentanyl has the potential to kill 500,000 people. Unless a drug is prescribed by a licensed medical professional and dispensed by a legitimate pharmacy, there is no way to know if it is fake or legitimate. Laboratory testing is the only way to know the amount of fentanyl in an individual pill or to see how much has been added to another drug, which is especially dangerous because of fentanyl’s potency.
The CDC released that synthetic opioids (such as fentanyl) are the primary driver of overdose deaths in the United States. It was found that overdose deaths involving opioids rose 38.1% while overdose deaths involving synthetic opioids (primarily illicitly manufactured fentanyl) rose a whopping 55.6% between January 31, 2020, and January 31, 2021.
Know What You’re Consuming: The Hidden Killer
While some people do seek out fentanyl for consumption, many others unknowingly consume it with other drugs. Illegal fentanyl is being mixed with other drugs such as cocaine, heroin, methamphetamine, MDMA, and counterfeit pills including pain medications, Adderall, and Xanax have been laced with it. Many illegal drug makers and dealers are adding fentanyl to drugs to make more money. Since fentanyl is so strong and cheap to manufacture, it is mixed into other drugs to stretch the supply. This makes every dose a gamble as people do not know how much fentanyl is added or that it was added in the first place.
What To Do When Someone Overdoses
Naloxone (Narcan) will work in the case of an overdose but extra doses may be needed. Naloxone can restart someone’s breathing within three minutes of being administered. Keeping a dose on hand can save a life and protect those you love; we at Transcendence Treatment Center are a proud community distributor of FDA approved Narcan, however, it is important to note that the standard 1-2 doses of naloxone may not be enough because fentanyl is far more powerful than other opioids. The first step you should take is to call 911 in any case of an overdose. Help from emergency responders in these situations is critical as they can administer more naloxone. Learn more about naloxone and how to respond to an opioid overdose here.
Reduce the Risk:
We at Transcendence Treatment Center know that quitting drug usage is easier said than done. For many individuals, cutting cold turkey is simply not a viable option; relapse is common and often individuals need to want to stop for themselves in order to remain drug-free. For this reason we understand that drug usage happens whether we want it to or not, which is why we advise that if you continue to do drugs you take the following precautions:
- Only Take Prescribed Pills
- Don’t Mix Substances
- Look Out For Others
- Carry Naloxone (Narcan)
- We are a Narcan distributor! Email (firstname.lastname@example.org) or call (854-222-3773) for more details
- Be Prepared To Act
- Spread The Word
Why Aren’t More People Talking About This?
Some people have heard about fentanyl overdoses but don’t know how widespread the problem is. Sadly, many people are unaware of it at all. To reduce overdoes and death from fentanyl, we must take action to end our nation’s opioid epidemic. Educate your loved ones and spread awareness in your community on the prevalence and dangers of fentanyl. Learn the signs of overdose, be prepared to call for help, and learn how to administer naloxone. Together, we can promote awareness of the serious dangers of fentanyl and turn the tide on this deadly epidemic that has claimed far too many lives.
Rise above addiction with Transcendence Treatment Center. We use a multifaceted, holistic approach to recovery to help the individual identify and work through those unresolved issues by addressing the mind, body, and spirit. Please call us at 854-222-3773 or visit our website to get started.